Wyoming, 2014

High Wind in Wyoming, January 13, 2014

January 13, 2014 · NWS UNR · 1 event in 1 county or zone

Strong winds developed for a short time behind a cold front that crossed the region. Wind gusts around 60 mph were recorded across northern Campbell County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong winds developed for a short time behind a cold front that crossed the region. Wind gusts around 60 mph were recorded across northern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 13, 2:30 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 13, 2:30 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MST MON JAN 13 2014

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 201 PM MST MON JAN 13 2014

WATER VAPOR SHOWS LARGE UPPER TROF OVER THE CNTRL CONUS WITH SHORT
WAVE ENERGY EXTENDING FROM SRN ALTA/SASK INTO THE NRN PLAINS. AT
THE SURFACE...BROAD LOW COVERS NERN MT/NWRN ND/SRN SASK...WITH
SURFACE TROF EXTENDING THROUGH THE CNTRL DAKOTAS AND CDFNT
EXTENDING THROUGH NRN MT. UPSLOPE SNOWS CONTINUE IN THE NRN/CNTRL
BLKHLS WITH -SHRA ON THE PLAINS OF NERN WY AND FAR WRN SD. WINDS
ARE BECOMING GUSTY ACRS FAR NWRN SD.

TONIGHT...UPSLOPE SNOWS WILL CONTINUE IN THE NRN/CNTRL
BLKHLS...AND SHOULD INCREASE IN INTENSITY THIS EVE AS CDFNT BLASTS
THROUGH THE CWFA. WINDS SHOULD ALSO INCREASE RATHER SIGNIFICANTLY
ACRS THE ENTIRE AREA AS ROBUST COLD ADVECTION AND PRES RISES OF
4-7MB/3HR CROSS THE CWFA...WITH WINDS GUSTING TO 60MPH ACROSS NWRN
SD...AND 50MPH ACRS THE REST OF THE CWFA SO WILL KEEP THE WIND
HIGHLIGHTS GOING. SNOWFALL AMOUNTS AROUND A FOOT STILL A GOOD
POSSIBILITY IN THE FOUR CORNERS TO CHEYENNE CROSSING TO THE
DEERFIELD AREA...WITH THE WINTER STORM WARNING REMAINING IN PLACE.
SNOW SHOULD DEVELOP/INCREASE OVER NERN WY AS WELL BEHIND THE
CDFNT...WITH EVEN A COUPLE INCHES COMBINED WITH 50MPH WINDS
RESULTING IN POOR DRIVING CONDITIONS...SO WILL KEEP THE WINTER WX
ADVISORY GOING THAT AREA.

TUESDAY...UPSLOPE SNOWS SHOULD DECREASE BY LATE MORNING...ALTHOUGH
SCT -SHSN WILL REMAIN POSSIBLE THROUGH THE DAY WITH STEEP LAPSE
RATES IN PLACE. CURRENT WINTER STORM WARNING GOES THROUGH TUE
AFTN...BUT EXPECT WE WILL BE ABLE TO CANCEL THIS A BIT EARLIER.
WINDS MAY STILL REMAIN AN ISSUE...SO A WIND ADVISORY MAY BE NEEDED
THROUGH THE DAY FOR THE SD PLAINS BUT WILL LET THE MIDNIGHT SHIFT
SORT THIS OUT.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 201 PM MST MON JAN 13 2014

QUIET WEATHER WITH MILD TEMPS EXPECTED ON WEDNESDAY AS
WEAK TRANSIENT RIDGE PASSES OVER. CLIPPER SYSTEM SLIDES THROUGH THE
NORTHERN PLAINS WEDNESDAY NIGHT INTO THURSDAY. NOT MUCH MOISTURE
WITH THIS SYSTEM...BUT WITH STRONG UPSLOPE ENHANCEMENT OVER THE NRN
BLKHLS...SOME LIGHT SNOW WILL BE POSSIBLE. GREATEST CONCERN WILL BE
VERY STRONG NWRLY WINDS ON THURSDAY AS MODELS HAVE BEEN RATHER
CONSISTENT WITH SHOWING A STRONG PRESSURE GRADIENT ACROSS THE
SOUTH DAKOTA PLAINS. UPPER RIDGE OVER THE WEST COAST WILL START TO
SLOWLY PUSH TOWARDS THE EAST FOR FRIDAY INTO THE
WEEKEND...BRINGING DRY CONDITIONS.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING
ISSUED AT 201 PM MST MON JAN 13 2014

GUSTY WRLY WINDS WILL SHIFT NWRLY AND INCREASE EARLY
THIS EVENING AS A STRONG COLD FRONT MOVES THROUGH. THE GUSTY WINDS
WILL CONTINUE THROUGH THE NIGHT. SNOW WILL CONTINUE ACROSS THE
BLKHLS OVERNIGHT WITH SNOW DEVELOPING ACROSS NERN WY BY EARLY
EVENING...BRINGING WIDESPREAD IFR/LIFR VIS WITH BLSN THROUGH MUCH OF
THE NIGHT. SOME SNOW MAY ALSO DEVELOP OVER PTNS OF THE SD PLAINS
LATER TONIGHT...BRINGING AREAS OF IFR VIS IN -SN AND BLSN.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 5 PM MST TUESDAY FOR SDZ024-028.

     WIND ADVISORY UNTIL 5 AM MST /6 AM CST/ TUESDAY FOR SDZ014-027-
     030-032-041>044-046-047-049-074.

     HIGH WIND WARNING UNTIL 5 AM MST TUESDAY FOR SDZ001-002-012-013-
     025-026-031-072-073.

     WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR SDZ029.

WY...WINTER STORM WARNING UNTIL 5 PM MST TUESDAY FOR WYZ057.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 5 AM MST
     TUESDAY FOR WYZ054>056-058-071.

&&

SHORT TERM...JOHNSON
LONG TERM...15
AVIATION...15
Hazardous weather outlook, Jan 13, 2:26 PM MST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
226 PM MST MON JAN 13 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
226 PM MST (326 PM CST) MON JAN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS WILL BE FOUND ACROSS MUCH OF THE AREA THROUGH
TONIGHT. WIND GUSTS TO 60 MPH WILL BE FOUND ACROSS THE PLAINS OF
NORTHWEST SOUTH DAKOTA...FROM BUFFALO TO RAPID CITY. ELSEWHERE WIND
GUSTS AROUND 50 MPH ARE EXPECTED.

HEAVY SNOW WILL CONTINUE ACROSS THE BEAR LODGE MOUNTAINS AND
NORTHERN BLACK HILLS...WITH ACCUMULATIONS AROUND A FOOT EXPECTED FROM
FOUR CORNERS TO CHEYENNE CROSSING AND DEERFIELD. 1 TO 3 INCHES OF
SNOW IS POSSIBLE ACROSS THE REMAINDER OF NORTHEAST WYOMING INTO THE
SOUTHERN BLACK HILLS. THE COMBINATION OF SNOW AND STRONG WINDS WILL
RESULT IN BLOWING AND DRIFTING SNOW WITH VERY POOR VISIBILITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL CONTINUE ACROSS THE BEAR LODGE MOUNTAINS AND NORTHERN
BLACK HILLS INTO TUESDAY MORNING BEFORE DIMINISHING.

STRONG NORTHWEST WINDS OF 30 TO 40 MPH...WITH GUSTS OVER 50 MPH...
ARE POSSIBLE AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jan 13, 2:39 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MST MON JAN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     SNOW             4 NNW NEMO              44.25N 103.53W
01/13/2014  E2.0 INCH        LAWRENCE           SD   TRAINED SPOTTER

0229 PM     HEAVY SNOW       1 W O'NEIL PASS         44.20N 104.03W
01/13/2014  E6.0 INCH        LAWRENCE           SD   TRAINED SPOTTER

0235 PM     HEAVY SNOW       1 SSE DEERFIELD RESERVO 44.00N 103.79W
01/13/2014  E8.0 INCH        PENNINGTON         SD   TRAINED SPOTTER

&&

ME
Local storm report, Jan 13, 2:43 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
243 PM MST MON JAN 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     SNOW             JEWEL CAVE              43.73N 103.83W
01/13/2014  E3.0 INCH        CUSTER             SD   TRAINED SPOTTER

&&

ME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
January 13, 4:00 PM MST to 7:00 PM MST
Where
Northern Campbell forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487054.